Alert archive / Minnesota / Wind Advisories in 2022

Wind Advisory 11, NWS Grand Forks, ND

May 8, 202218 counties in Minnesota; 12 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at May 8, 2022, 3:22 PM CDT for 18 counties in Minnesota; 12 counties in North Dakota. It took effect at May 9, 2022, 1:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 8, 2022, 3:22 PM CDT (20:22 UTC)
In effect from
May 9, 2022, 1:00 PM CDT
Expired
May 9, 2022, 10:00 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND
All 30 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 58 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS73 KFGF 082022
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
322 PM CDT Sun May 8 2022

MNZ003-029-NDZ038-039-049-052-053-100300-
/O.NEW.KFGF.WI.Y.0011.220509T1800Z-220510T0300Z/
Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Moorhead, Breckenridge, Valley City, 
Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, 
and Wahpeton
322 PM CDT Sun May 8 2022

...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM CDT MONDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In Minnesota, Clay and Wilkin Counties. In North 
  Dakota, Barnes, Cass, Ransom, Sargent and Richland Counties.

* WHEN...From 1 PM to 10 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
050 
WWUS73 KFGF 090913
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
413 AM CDT Mon May 9 2022

MNZ001-002-004>009-013>017-022>024-027-028-030>032-040-NDZ008-016-
026>030-054-100300-
/O.EXA.KFGF.WI.Y.0011.220509T1800Z-220510T0300Z/
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-Pembina-Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-
Traill-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Lakota,
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, 
and Lankin
413 AM CDT Mon May 9 2022

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...From 1 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ003-029-NDZ038-039-049-052-053-100300-
/O.CON.KFGF.WI.Y.0011.220509T1800Z-220510T0300Z/
Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Moorhead, Breckenridge, Valley City, 
Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, 
and Wahpeton
413 AM CDT Mon May 9 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In Minnesota, Wilkin and Clay Counties. In North 
  Dakota, Cass, Barnes, Sargent, Ransom and Richland Counties.

* WHEN...From 1 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
425 
WWUS73 KFGF 100256
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
956 PM CDT Mon May 9 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-100400-
/O.EXP.KFGF.WI.Y.0011.000000T0000Z-220510T0300Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, 
Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, 
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, Wahpeton, Edinburg, Adams, and Lankin
956 PM CDT Mon May 9 2022

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

Winds have diminished this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 8, 12:54 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 8, 12:54 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1254 PM CDT Sun May 8 2022

.UPDATE...
Issued at 1254 PM CDT Sun May 8 2022

Organized showers continue to break up west to east, with
lingering light showering may in in far northwest MN. We are
seeing enough clearing to support decent daytime heating in our
west, and RAP analysis shows destabilization near the SD/ND
border (MU CAPE 1000 J/KG). Effective shear remains very high in
those areas as well (55-70kt). Question for early initiation will
be "what" sparks any thunderstorms this afternoon in our
southwest as organized forcing doesn't arrive until later this
evening/overnight. Weak convergence near an old stalled frontal
zone/surface trough may be a feature of interest early on. So far
the lack of additional lift/synoptic support due to subsidence in
wake of the departing wave to the east may limit local initiation.
CAMs favor upstream activity eventually developing in western
parts of the Dakotas and arriving later this evening, when
instability is shown to be lower. Right now confidence isn't high
in severe potential through this afternoon, though it's not zero
as there is a conditional threat considering the building
environmental parameters.

UPDATE Issued at 1021 AM CDT Sun May 8 2022

Ongoing showers are transitioning eastward slowly with scattered
showers still lingering over parts of ND (though coverage trends
are decreasing). Latest high resolution guidance still favoring
this shower activity transitioning east as originally expected
through early afternoon. The next "main" round of showers/storms
still looks to be on track per previous discussion, with afternoon
redevelopment/intensification likely dependent on clearing/breaks
in clouds.

&&

.SHORT TERM...(Today through Monday)
Issued at 421 AM CDT Sun May 8 2022

There will be the potential for weather impacts today into Monday.

Today: Ongoing flooding across the region will be further enhanced
in areas where storms bring higher rainfall totals. Isolated severe
storms this evening.

Monday: Additional widespread heavy rain and thunderstorm activity
will add to flood waters. High winds are possible from mid-morning
through mid to late afternoon.

Active weather continues today, with showers and thunderstorms
expected to increase in coverage by midday. Isolated severe
thunderstorms are possible, mainly south of Highway 200, with the
primary concern being hail up to 1 inch. There is a concern for
heavy rainfall in association with thunderstorm activity, with
rainfall rates upwards of 1 inch per hour. PW values are at near-
record levels, and mixing ratios are quite high, thus any convective
activity will be able to tap large amounts of moisture.
Additionally, there is a low-level jet bringing long-fetch gulf
moisture into the region, further adding to the moisture reserves
needed to maintain moderate to heavy rainfall. This translates to a
high-confidence guidance-converged QPF of around 1 to 1.5 inches
across the entire forecast area, with the potential for 2 or more
inches in areas impacted by thunderstorms. Much of this heavy rain
is expected to fall tonight into Monday morning as the upper low
lifts northeastward through the region.

For Monday, rain and ongoing embedded thunderstorms lift northward
through the morning and into the midday hours. As skies clear from
south to north, we will see mixing within the boundary layer, which
will then tap into a rather potent low level jet. Winds in the
925mb, 850mb, and 700mb layers are modeled to be as high as 55
knots, 65 knots, and 75 knots respectively. As such, there will be a
low requirement for momentum transfer in order to allow strong winds
at the surface. Surface winds will ultimately depend upon how
efficient the momentum transfer is, but even with weak connection,
wind gusts could easily reach or exceed 45 knots during the
afternoon, especially where we see clearing take place.

.LONG TERM...(Monday night through Saturday)
Issued at 421 AM CDT Sun May 8 2022

The long term period continues to hold potential for impactful
weather, mainly from the chance for additional heavy rain and/or
severe weather around the Wed/Thu timeframe. This is mainly driven
by the expectation for SW flow aloft to remain parked over the north-
central CONUS through at least Thursday. Additional heavy rainfall
could exacerbate lingering flooding impacts across the region.

Wednesday - Friday:

After a lull in active Tuesday behind Monday's exiting very strong
system, chances for convection increase starting late Wed. Upper
shortwave ridging eases some late Wed as most ensemble guidance
brings nocturnal LLJ and accompanying warm front back into the
Dakotas. This should help spark convection, most of which will
likely be elevated. Given the continued enhanced flow throughout the
troposphere amidst upper troughing in the western CONUS and Rex
blocking over eastern seaboard, wind shear should be sufficient to
keep potential severe weather chances in the forecast. As is usual
with nocturnal elevated convection on the nose of an LLJ, hail would
be main hazard Wed night. There still remains uncertainty in
placement of convection, and the degree of instability present. This
activity may also pose some heavy rain threat given convection, but
will hinge upon Sun-Mon precip footprint to find out which areas may
be more susceptible to others.

As the chance for overnight convection pushes away Thursday, the
warm front continues to move into Northern Plains/Upper Midwest
ahead of a notable shortwave trough expected to move into the
Northern Plains Thu-Fri. This should advect rich moisture into the
area, composed of sfc dew pts into the 60s and very anomalously
(possibly record breaking) high PWATs on the order of 1.5-1.9
inches. While the moisture content feeding into this wave is
concerning wrt heavy rain threat, there remains questions on
location of forcing for ascent assoc with the aforementioned s/w
trof. Some guidance keeps most residence time of heavy rain west and
north of the area, while other guidance keeps heavy rainfall over
the eastern Dakotas for a longer period of time. This difference is
mainly driven by amplitude of the s/w trof as it passes over the
Northern Plains. It is hard to comment on the amount of precip given
such anomalously high moisture content, but an additional 1 inch of
rainfall appears possible, if not probable (over 30%). Thus, there
continues to be the potential for heavy rainfall Thu-Fri, with
possible impacts to new and ongoing riverine and overland flooding.

Such rich BL moisture, forcing for ascent assoc with the s/w trof
and attendant sfc features, and expectation of some drier/cooler mid
level air to overspread the area, severe weather chances continue to
remain possible given continued enhanced flow aloft, mainly Thu.
Weak to moderate instability is expected to reside within the warm
sector ahead of the sfc low Thu, but questions remain on capping and
storm coverage into the CWA. Will continue to message this
potential for Thu, but it remains a low confidence scenario.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1254 PM CDT Sun May 8 2022

VFR is starting to build west to east in wake of the departing
system. MVFR and pockets of IFR continue where showers are slowly
existing and stratus is lingering, but this should show
additional improvement this afternoon with a "lull" in activity.
Additional showers/thunderstorms and stratus eventually fill back
in as the next wave arrives later this evening/overnight. Wind
directions will vary as several areas of surface low pressure
track through the region, though there should be a trend by midday
Monday for strong southwest winds to develop over parts of the
region (more so Monday afternoon after the valid TAF period).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...Lynch
LONG TERM...CJ
AVIATION...DJR
Hazardous weather outlook, May 8, 8:35 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
835 AM CDT Sun May 8 2022

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-091345-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Western Walsh-
835 AM CDT Sun May 8 2022

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Widespread thunderstorms tonight may lead to additional areas of
flooding.

There remains considerable overland flooding and river flooding
across the northern Red River Valley and Devils Lake basin. Refer
to the latest flood warnings and statements for detailed
information on specific locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Potentially impactful weather continues through Monday, and
returns again Wednesday through Friday next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
091345-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
835 AM CDT Sun May 8 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible within southeastern
North Dakota and west-central Minnesota this afternoon into
tonight, bringing chance for large hail up to the size of golf
balls and wind gusts to 60 mph.

Widespread thunderstorms this afternoon through tonight may lead
to additional areas of flooding.

There remains notable river flooding within the southern Red River
Valley and Sheyenne River Valley. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Potentially impactful weather continues through Monday, and
returns again Wednesday through Friday next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:00 PM CDTWind AdvisoryFGFClay, Kittson, Marshall, Norman, Polk, Wilkin3 hr
May 8, 12:38 AM CDTHigh Wind WarningFGFKittson, Mahnomen, Marshall, Norman, Pennington, Polk and 2 more2 hr
May 8, 3:04 PM CDTFlood WatchFGFBeltrami, Clay, Clearwater, Kittson, Lake of the Woods, Mahnomen and 6 more22 hr
May 8, 10:07 AM CDTRiver Flood WarningFGFBarnes48 hr
May 8, 10:07 AM CDTRiver Flood WarningFGFCass, Ransom7 days

Nearby

Wind Advisories in Minnesota, 2022Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.